Turn on thread page Beta

What is in 'the pill' that is so good for acne/oily skin? watch

Announcements
    • Thread Starter
    Offline

    8
    ReputationRep:
    Hi!

    I was on the pill 'gedarel' as it was excellent for skin and cleared all of my excess oil amazingly.

    unfortunately, i was taken off this pill due to high blood pressure at the doctor (white coat hypertension sucks), despite having a normal reading when tested hourly at home. my acne has since been terrible.

    could anyone advise what is in the pill that is so good for oily skin? is this ingredient available in any other oral medicines?

    obviously only answer if you know about this kind of thing.

    and OF COURSE i am going to my doctor to ask about this but I can't get an appointment for 2 weeks and would like to have an idea of what I am looking for before I go.

    thanks guys

    seren x
    Offline

    2
    ReputationRep:
    From what I understand, it is because the pill helps control your hormones. I'm not entirely sure what ingredient in the pill that does it though.
    Offline

    21
    ReputationRep:
    Had whiteheads for last 2 years, got worse due to my diet. Changed it by experimenting with what I eat and now, I am (almost) spot free.
    • TSR Support Team
    • Peer Support Volunteers
    Offline

    21
    ReputationRep:
    TSR Support Team
    Peer Support Volunteers
    It's the hormones in the pill really, since you can get hormonal acne.
    • Thread Starter
    Offline

    8
    ReputationRep:
    (Original post by JDieMstr)
    Had whiteheads for last 2 years, got worse due to my diet. Changed it by experimenting with what I eat and now, I am (almost) spot free.

    unfortunately 9 times out of ten acne is absolutely nothing to do with diet, like in my case. had it for 10 years and clean eating made no difference. even had a course of roaccutane
    • Thread Starter
    Offline

    8
    ReputationRep:
    Thanks everyone, perhaps there is a medicine that has the hormone in but doesn't have a negative effect on blood pressure? will get researching.
    • Community Assistant
    Offline

    20
    ReputationRep:
    Community Assistant
    (Original post by s1s9s9s5)
    unfortunately 9 times out of ten acne is absolutely nothing to do with diet, like in my case. had it for 10 years and clean eating made no difference. even had a course of roaccutane
    That's true! By the evidence you've given, it definitely looks like a hormonal imbalance. Discuss this with your GP and I'm sure they'll be able to prescribe a more suitable medication.
    • TSR Support Team
    • Peer Support Volunteers
    Offline

    21
    ReputationRep:
    TSR Support Team
    Peer Support Volunteers
    (Original post by s1s9s9s5)
    Thanks everyone, perhaps there is a medicine that has the hormone in but doesn't have a negative effect on blood pressure? will get researching.
    Could ask for the implant or injection?
    Offline

    14
    ReputationRep:
    (Original post by s1s9s9s5)
    Hi!

    I was on the pill 'gedarel' as it was excellent for skin and cleared all of my excess oil amazingly.

    unfortunately, i was taken off this pill due to high blood pressure at the doctor (white coat hypertension sucks), despite having a normal reading when tested hourly at home. my acne has since been terrible.

    could anyone advise what is in the pill that is so good for oily skin? is this ingredient available in any other oral medicines?

    obviously only answer if you know about this kind of thing.

    and OF COURSE i am going to my doctor to ask about this but I can't get an appointment for 2 weeks and would like to have an idea of what I am looking for before I go.

    thanks guys

    seren x
    One of the hormones that plays a role in acne is the naturally occuring male hormone testosterone that all women have circulating in their bodies. The combined pill helps because the oestrogen in the pill causes raised levels of sex hormone binding globulin, which in turn binds with excess free androgen (testosterone).
    Progesterones (in the implant or injectable contraception) do not have this same effect, and can actually make things worse (though this is certainly not alwways the case).
    If your blood pressure is truly only raised when you are at the GP surgery and it has been checked by one of their validated machines over several days at home, then you can have a discussion about staying on the combined pill. If your blood pressure is actually high, then it probably needs further investigations (depending on your age and other risk factors and depending on the level, and if it settles OFF the combined pill, you may need treatment/referral).
    There are other treatments for acne that can help your skin without the cardiovascular risk factors associated with the combined pill.
    Your GP is the person who will have all the information about your health to best advise about this.
    patient.co.uk is a good website for general information
    Offline

    21
    ReputationRep:
    (Original post by s1s9s9s5)
    unfortunately 9 times out of ten acne is absolutely nothing to do with diet, like in my case. had it for 10 years and clean eating made no difference. even had a course of roaccutane
    Guess I'm an exception then.....I can smear my face with dirt and there will be no acne breakouts but the minute i eat dairy food, BOOM! at least 2-3 whiteheads would pop out. I wish you the very best at finding your "cure".
    • Thread Starter
    Offline

    8
    ReputationRep:
    (Original post by JDieMstr)
    Guess I'm an exception then.....I can smear my face with dirt and there will be no acne breakouts but the minute i eat dairy food, BOOM! at least 2-3 whiteheads would pop out. I wish you the very best at finding your "cure".
    yeah so lucky when it's just diet based, well done for finding your cure!

    i've even been vegan with no avail.
    Offline

    21
    ReputationRep:
    (Original post by s1s9s9s5)
    yeah so lucky when it's just diet based, well done for finding your cure!

    i've even been vegan with no avail.
    Do you drink milk or food that contains milk/dairy/gluten?
    • Political Ambassador
    Offline

    20
    ReputationRep:
    Political Ambassador
    The pill increases your estrogen levels and suppresses your testosterone output - since testosterone-dominance is the most common cause of oily skin and acne, this would explain why you experience less of the latter when you're on the pill.
    • Thread Starter
    Offline

    8
    ReputationRep:
    (Original post by JDieMstr)
    Do you drink milk or food that contains milk/dairy/gluten?
    Vegan means no meat no dairy so yes I’ve been through periods where I haven’t and have had dairy and no difference has been made. Yes also tried no gluten.
    Offline

    21
    ReputationRep:
    (Original post by s1s9s9s5)
    Vegan means no meat no dairy so yes I’ve been through periods where I haven’t and have had dairy and no difference has been made. Yes also tried no gluten.
    Guess food is out of the question then. Sorry I haven't been much of a help
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: November 5, 2017
Poll
Who is most responsible for your success at university

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.